Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 191, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 2:59 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 2:59 PM MDT (20:59 UTC)
- Expired
- Aug 30, 2021, 4:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:10 PM MDT | HAIL 1 | 5 Sw Nemo, SD | |
| Aug 30, 3:30 PM MDT | HAIL 1 | 2 Ene Silver City, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
962 WUUS53 KUNR 302059 SVRUNR SDC081-093-103-302200- /O.NEW.KUNR.SV.W.0191.210830T2059Z-210830T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 259 PM MDT Mon Aug 30 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Southwestern Meade County in west central South Dakota... Southeastern Lawrence County in west central South Dakota... Southwestern Pennington County in west central South Dakota... * Until 400 PM MDT. * At 259 PM MDT, a severe thunderstorm was located near Silver City, or 11 miles north of Hill City, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Satellite and lightning indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Silver City and Pactola Reservoir around 310 PM MDT. Other locations in the path of this severe thunderstorm include Johnson Siding, Hisega and Sheridan Lake. This includes Interstate 90 in South Dakota between Mile Markers 47 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4417 10393 4429 10381 4419 10315 4385 10357 TIME...MOT...LOC 2059Z 306DEG 12KT 4410 10361 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JC
3 follow-up statements
529
WWUS53 KUNR 302117
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
317 PM MDT Mon Aug 30 2021
SDC081-093-103-302200-
/O.CON.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Meade SD-Lawrence SD-Pennington SD-
317 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHERN MEADE...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN
PENNINGTON COUNTIES...
At 316 PM MDT, a severe thunderstorm was located over Silver City, or
10 miles north of Hill City, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Pactola Reservoir, Johnson Siding, Hisega and Sheridan Lake.
This includes Interstate 90 in South Dakota between Mile Markers 49
and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 10379 4420 10362 4419 10315 4385 10357
TIME...MOT...LOC 2116Z 304DEG 12KT 4408 10358
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JC758
WWUS53 KUNR 302132
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
332 PM MDT Mon Aug 30 2021
SDC081-093-302141-
/O.CAN.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Meade SD-Lawrence SD-
332 PM MDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2131Z 306DEG 12KT 4405 10352
$$
SDC103-302200-
/O.CON.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Pennington SD-
332 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN PENNINGTON COUNTY...
At 331 PM MDT, a severe thunderstorm was located over Pactola
Reservoir, or 8 miles north of Hill City, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Northwestern Rapid City, Hill City, Black Hawk, Johnson Siding,
Silver City, Hisega, Mystic, Pactola Reservoir, Sheridan Lake and
Palmer Gulch Resort.
This includes Interstate 90 in South Dakota between Mile Markers 54
and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2131Z 306DEG 12KT 4405 10352
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JC887
WWUS53 KUNR 302150
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
350 PM MDT Mon Aug 30 2021
SDC103-302200-
/O.EXP.KUNR.SV.W.0191.000000T0000Z-210830T2200Z/
Pennington SD-
350 PM MDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENNINGTON COUNTY
WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4405 10379 4414 10368 4414 10322 4385 10357
TIME...MOT...LOC 2150Z 306DEG 12KT 4402 10346
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:27 PM MDT, 32 minutes earlier.
Area forecast discussion, Aug 30, 2:27 PM MDT, 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
227 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1107 AM MDT Mon Aug 30 2021
MVFR cigs over southern SD will continue to quickly dissipate.
Scattered strong/severe storms with local IFR conditions may
develop over the Black Hills later this afternoon and move
east/southeast onto the SD Plains into the evening. Other storms
may develop this evening over NW SD. Outside of storms, VFR
conditions expected this afternoon and overnight.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across
northeastern WY tomorrow behind a dryline. Relative humidity
values will fall into the single digits as temperatures climb into
the low to mid 90s. Confidence in the strength of winds behind the
dryline remains relatively low; thus, have maintained the Fire
Weather Watch at this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...JC
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 5:31 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 56 min |
| Aug 30, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 66 min |
| Aug 30, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
| Aug 30, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 62 min |
| Aug 30, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 54 min |
| Aug 30, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 60 min |
| Aug 30, 5:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 36 min |
| Aug 30, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.